Alert archive / Pennsylvania / Special Weather Statements in 2016
Special Weather Statement, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this special weather statement at Jul 9, 2016, 12:35 PM EDT for Berks County, Pennsylvania. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2016, 12:35 PM EDT (16:35 UTC)
- Expired
- Jul 9, 2016, 1:00 PM EDT
- In force
- 25 min
- Issued by
- NWS Philadelphia/Mount Holly
County Berks County, PA
The radar
The Philadelphia radar (KDIX), 158 km from the middle of the area, began a volume at 16:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 4.6 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -183 J/kg
- Mixed-layer LCL
- 1248 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
923
WWUS81 KPHI 091635
SPSPHI
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1235 PM EDT SAT JUL 9 2016
PAZ060-091700-
BERKS-
1235 PM EDT SAT JUL 9 2016
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BERKS COUNTY...
AT 1234 PM EDT...A STRONG THUNDERSTORM WAS NEAR STRAUSSTOWN...OR NEAR
MYERSTOWN...MOVING EAST AT 15 MPH.
WIND GUSTS UP TO 35 MPH AND HEAVY DOWNPOURS ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
READING...WYOMISSING...HAMBURG...SINKING SPRING...WOMELSDORF...
WERNERSVILLE...NEWMANSTOWN...LEESPORT...ADAMSTOWN...
SHOEMAKERSVILLE...BERNVILLE...STRAUSSTOWN...SPRING RIDGE...
FAIRVIEW HGTS...SHILLINGTON...WEST READING...MOHNTON...CENTERPORT...
WEST LAWN AND WEST WYOMISSING.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4052 7629 4052 7625 4055 7615 4056 7589
4021 7598 4022 7601 4031 7614 4036 7621
4037 7623 4043 7633
TIME...MOT...LOC 1634Z 285DEG 15KT 4044 7622
$$
SFJWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Jul 9, 12:20 PM EDT, 15 minutes earlier.
Area forecast discussion, Jul 9, 12:20 PM EDT, 15 minutes before
Area Forecast Discussion National Weather Service Mount Holly NJ 1220 PM EDT SAT JUL 9 2016 .SYNOPSIS... A cold front will move through our area tonight as weak low pressure moves across New England Sunday. High pressure then builds into our area Monday into Tuesday before shifting offshore into Wednesday. A warm front lifts across our region Wednesday, then a cool front is forecast to arrive late Friday. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... The 12Z surface analysis indicated a backdoor front extending from eastern PA (along the western border of our CWA) southward into Chesapeake Bay. Low clouds, patchy fog, and drizzle are locked in to the east of this boundary in the maritime airmass. As a short- wave approaches from the west, expect this front to lift slowly northeast through the day, making it up to a line extending from the I-195 corridor and points west. To the south of the front, expect partly to mostly sunny skies to develop. North of the front, while clouds may break from time to time, expect mostly cloudy skies overall. The amount of insolation will be key to the severity of afternoon convection. A moist tongue of rich low level theta-e air will extend north along the front, which will serve as the primary triggering mechanism for afternoon convection. The warm sector airmass will be characterized by ML CAPE values around 1.5 kJ and Bulk Shear of 30 to 40 knots. While mid-level lapse rates are modest, low level lapse rates will be steep, lending to higher DCAPE values. The primary threat will be damaging winds. Although Precipitable Water values are lower compared to yesterday, closer to 1.5 inches, heavy rainfall is possible again as storms are likely to train near the backdoor front. The greatest threat of localized flash flooding will be near and just north of the I-95 corridor. In addition, a tornado cannot be ruled out closer to the frontal boundary, given low LCLs and locally backed flow supporting greater 0-1 KM shear. The primary change to to the forecast was to increase PoPs north- west of I-95 this morning, where light showers were occuring in advance of a weak shortwave. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/... The main cold front will push through during the night. This will result in clearing conditions from west to east. The humidity will decrease somewhat with lows in the mid to upper 60s and a shift in the wind direction to westerly. High pressure will start to build toward the region by Sunday. The proximity of the upper low across New England may still lead to a few showers across northern NJ and the Poconos after any early thunderstorms end. && .LONG TERM /SUNDAY THROUGH FRIDAY/... Summary...Not as hot along with lower humidity Sunday and Monday, then the heat and humidity builds for the second half of the week. The synoptic setup is comprised of an upper-level trough that moves across the Northeast Sunday, then as energy moves into the far northern Plains Monday a downstream ridge builds some and starts to shift eastward. This ridge is forecast to move over the Mid Atlantic and Northeast regions Tuesday and Wednesday before shifting offshore Thursday. A trough is forecast to translate across the Great Lakes region Thursday and this should send a cool front our way late Friday. We used a model/continuity blend for Sunday through Monday night, then blended in the 00z WPC Guidance thereafter. Some adjustments were then made following additional collaboration with our neighboring offices. For Sunday and Monday...A trough is forecast to shift across the Northeast Sunday. The combination of cyclonic flow, enough instability/forcing and lingering low-level moisture may allow for a shower or low-topped thunderstorm Sunday across the far northern zones. We included a slight chance pop as a result. Otherwise, cooler temperatures and lowering dew points will combine with a breeze from the west and northwest. High pressure begins to build in from the west Monday as the aforementioned trough shifts offshore with the cyclonic flow weakening in its wake. The dew points are expected to remain on the lower side Monday as well, and with less wind a sea breeze should develop. For Tuesday through Thursday...As a ridge aloft slides eastward, surface high pressure Tuesday is forecast to be shifting offshore. This will begin the return flow and some uptick in warm air advection. This thermal advection downstream from a trough moving across southern Canada and the far northern Plains will allow temperatures to start climbing back into the 90s for much of the area especially Wednesday and Thursday. In addition, the passage of a warm front Wednesday will usher in an increase in the surface dew points. This will push heat indices once again to near 100 degrees especially for the urban corridor from Wilmington to Philadelphia to Trenton and adjacent counties. The amount of heating and moisture advection will determine how high the heat indices get and therefore it is possible parts of the area will need heat related headlines. Given this is several days out, we will just include a mention in the hazardous weather outlook. There could be a bit of convection with the warm front however much of the forcing looks to reside well to our west. As the heat and moisture builds Wednesday and especially Thursday, a lee side trough may be present and this could serve focus for some afternoon/evening convection. We maintained some low pops especially during the peak heating hours to account for this potential. For Friday...As an upper-level trough traverses southern Canada and the Great Lakes region, surface low pressure is forecast to track well to our north. This will pull a cold front into our area late Friday. A lee side trough may propagate across our area well out ahead of the front, and with a hot and humid airmass in place some mostly diurnally driven convection cannot be ruled out. The overall front at this distance looks to be on the weak side, however given the potentially unstable environment ahead of it there could be some stronger convection. Plenty of heat and humidity with heat indices peaking around 100 degrees potentially for much of the area in the afternoon. && .AVIATION /16Z SATURDAY THROUGH WEDNESDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. Not much change from early this morning, as maritime stratus is holding across the area around noon today, with widespread IFR ceilings. Beginning to see some improvement at ILG, and this will gradually spread northeast through the afternoon. However, IFR conditions may persist longer at some locations, particularly ACY and ABE, further northeast of the backdoor front. In terms of winds...veering more southeast for the afternoon and evening under 15 KT. Winds will then shift to more of a westerly direction tonight. Outlook... Sunday...VFR. West-northwest winds 10-15 knots with gusts to 20 knots, diminishing to around 5 knots at night. Monday and Tuesday...Mainly VFR. Northwest winds to start Monday up to 10 knots, then becoming light toward evening before turning southerly 5-10 knots on Tuesday. Wednesday...A few showers or thunderstorms are possible during the afternoon and evening as a warm front moves through, otherwise VFR. && .MARINE... Seas will be around three to four feet on the ocean and one to two feet in Delaware Bay through tonight, with southeasterly wind gusts up to 20 knots. Winds will shift to westerly by Sunday morning. Outlook... Sunday through Wednesday...The winds and seas are anticipated to be below Small Craft Advisory criteria. Some gusty mostly nearshore west to northwest winds to 20 knots are anticipated Sunday. A warm front lifts across the area Wednesday and this will favor a more southerly flow becoming established. RIP CURRENTS: Moderate risk for the development of dangerous rip currents today at the NJ Shore in Coastal Monmouth and Ocean counties. The pressure gradient behind a backdoor front will be strongest up here, resulting in a 10-15 KT easterly wind and higher E-SE swells of 3-4 FT. Farther south along the coast, we are expecting a low risk for today. The risk for the development of dangerous rip currents on Sunday is in the higher end of the low risk category. Although the wind will be offshore, a residual 2-3FT Swell / 8 Second Period will warrant at least the upper end of moderate in terms of risk. In addition, guidance has been too conservative with both swell and period recently. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...None. && Synopsis...Gorse Near Term...Franck/Gaines Short Term...Gaines Long Term...Gorse Aviation...Franck/Gaines/Gorse Marine...Franck/Gaines/Gorse
Hazardous weather outlook, Jul 9, 4:17 AM EDT, 8 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 417 AM EDT SAT JUL 9 2016 DEZ001-NJZ015-017>019-PAZ070-071-102-104-106-100830- NEW CASTLE-MERCER-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-DELAWARE- PHILADELPHIA-EASTERN CHESTER-EASTERN MONTGOMERY-LOWER BUCKS- 417 AM EDT SAT JUL 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...CENTRAL NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. SOME SHOWERS AND ESPECIALLY THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING CAN PRODUCE LOCALLY STRONG WINDS AND VERY HEAVY RAIN. LOCALIZED FLOODING IS POSSIBLE, ESPECIALLY IN URBAN AND POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. WEDNESDAY THROUGH FRIDAY...HEAT INDICES EACH AFTERNOON ARE FORECAST TO BE AROUND 100 DEGREES, HOWEVER THIS WILL DEPEND ON HOW MUCH LOW-LEVEL MOISTURE IS IN PLACE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ002-003-MDZ008-012-015-019-020-NJZ007-009-016-021-PAZ054-055- 060>062-101-103-105-100830- KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-WARREN- HUNTERDON-SALEM-CUMBERLAND-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- WESTERN CHESTER-WESTERN MONTGOMERY-UPPER BUCKS- 417 AM EDT SAT JUL 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. SOME SHOWERS AND ESPECIALLY THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING CAN PRODUCE LOCALLY STRONG WINDS AND VERY HEAVY RAIN. LOCALIZED FLOODING IS POSSIBLE, ESPECIALLY IN URBAN AND POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NJZ001-008-010-012-013-020-022-023-027-100830- SUSSEX-MORRIS-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-OCEAN-ATLANTIC- CAPE MAY-SOUTHEASTERN BURLINGTON- 417 AM EDT SAT JUL 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN NEW JERSEY AND SOUTHERN NEW JERSEY. .DAY ONE...TODAY AND TONIGHT. SOME SHOWERS AND ESPECIALLY THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING CAN PRODUCE LOCALLY STRONG WINDS AND VERY HEAVY RAIN. LOCALIZED FLOODING IS POSSIBLE, ESPECIALLY IN URBAN AND POOR DRAINAGE AREAS. THE STRONG WIND THREAT WILL DEPEND ON HOW MUCH CLEARING CAN TAKE PLACE DURING THE DAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NJZ014-026-100830- EASTERN MONMOUTH-COASTAL OCEAN- 417 AM EDT SAT JUL 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY AND SOUTHERN NEW JERSEY. .DAY ONE...TODAY AND TONIGHT. THERE IS A MODERATE RISK OF DANGEROUS RIP CURRENTS. SOME SHOWERS AND ESPECIALLY THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING CAN PRODUCE LOCALLY STRONG WINDS AND VERY HEAVY RAIN. LOCALIZED FLOODING IS POSSIBLE, ESPECIALLY IN URBAN AND POOR DRAINAGE AREAS. THE STRONG WIND THREAT WILL DEPEND ON HOW MUCH CLEARING CAN TAKE PLACE DURING THE DAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ004-NJZ024-025-100830- DELAWARE BEACHES-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC- 417 AM EDT SAT JUL 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE AND SOUTHERN NEW JERSEY. .DAY ONE...TODAY AND TONIGHT. SOME SHOWERS AND ESPECIALLY THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING CAN PRODUCE LOCALLY STRONG WINDS AND VERY HEAVY RAIN. LOCALIZED FLOODING IS POSSIBLE, ESPECIALLY IN URBAN AND POOR DRAINAGE AREAS. THE STRONG WIND THREAT WILL DEPEND ON HOW MUCH CLEARING CAN TAKE PLACE DURING THE DAY, ESPECIALLY FOR THE NEW JERSEY COAST. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-100830- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 417 AM EDT SAT JUL 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...TODAY AND TONIGHT. SOME SHOWERS AND ESPECIALLY THUNDERSTORMS THIS AFTERNOON AND EVENING COULD PRODUCE LOCALLY STRONG WIND GUSTS ESPECIALLY NEARSHORE AND FOR DELAWARE BAY. THIS WILL DEPEND ON HOW MUCH CLEARING TAKES PLACE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 9, 12:35 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1235 PM EDT SAT JUL 9 2016
PAZ060-091700-
BERKS-
1235 PM EDT SAT JUL 9 2016
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BERKS COUNTY...
AT 1234 PM EDT...A STRONG THUNDERSTORM WAS NEAR STRAUSSTOWN...OR NEAR
MYERSTOWN...MOVING EAST AT 15 MPH.
WIND GUSTS UP TO 35 MPH AND HEAVY DOWNPOURS ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
READING...WYOMISSING...HAMBURG...SINKING SPRING...WOMELSDORF...
WERNERSVILLE...NEWMANSTOWN...LEESPORT...ADAMSTOWN...
SHOEMAKERSVILLE...BERNVILLE...STRAUSSTOWN...SPRING RIDGE...
FAIRVIEW HGTS...SHILLINGTON...WEST READING...MOHNTON...CENTERPORT...
WEST LAWN AND WEST WYOMISSING.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4052 7629 4052 7625 4055 7615 4056 7589
4021 7598 4022 7601 4031 7614 4036 7621
4037 7623 4043 7633
TIME...MOT...LOC 1634Z 285DEG 15KT 4044 7622
SFJThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 8:12 PM EDT | Flash Flood Warning | PHI | Atlantic, Burlington | 4 hr |
| Jul 9, 3:55 PM EDT | Severe Thunderstorm Warning | PHI | Gloucester, Salem | 50 min |
| Jul 9, 4:08 PM EDT | Special Marine Warning | PHI | 67 min | |
| Jul 9, 4:15 PM EDT | Areal Flood Advisory | PHI | Gloucester, Salem | 4 hr |
| Jul 9, 4:47 PM EDT | Special Weather Statement | PHI | Salem | 43 min |
| Jul 9, 6:11 PM EDT | Special Weather Statement | PHI | Salem | 34 min |
| Jul 9, 6:31 PM EDT | Severe Thunderstorm Warning | PHI | Atlantic, Cumberland, Salem | 44 min |
| Jul 9, 6:33 PM EDT | Special Marine Warning | PHI | 57 min | |
| Jul 9, 6:43 PM EDT | Areal Flood Advisory | PHI | Cumberland, Salem | 4 hr |
| Jul 9, 7:07 PM EDT | Special Marine Warning | PHI | 53 min | |
| Jul 9, 7:07 PM EDT | Severe Thunderstorm Warning | PHI | Cape May, Cumberland | 33 min |
| Jul 9, 7:33 PM EDT | Special Weather Statement | PHI | Warren | 57 min |
| Jul 9, 12:59 PM EDT | Special Weather Statement | PHI | Berks | 31 min |
| Jul 9, 1:27 PM EDT | Special Weather Statement | PHI | Berks | 48 min |
| Jul 9, 2:40 PM EDT | Special Weather Statement | PHI | Chester | 50 min |
| Jul 9, 3:17 PM EDT | Severe Thunderstorm Warning | PHI | Chester, Delaware | 43 min |
| Jul 9, 4:48 PM EDT | Special Weather Statement | PHI | Caroline, Talbot | 57 min |
| Jul 9, 5:00 PM EDT | Severe Thunderstorm Warning | PHI | Caroline, Queen Anne's, Talbot | 30 min |
| Jul 9, 2:38 PM EDT | Special Weather Statement | PHI | Sussex | 22 min |
| Jul 9, 3:13 PM EDT | Special Weather Statement | PHI | Sussex | 62 min |
| Jul 9, 4:11 PM EDT | Special Weather Statement | PHI | New Castle | 34 min |
| Jul 9, 5:31 PM EDT | Special Weather Statement | PHI | New Castle | 29 min |
Nearby
Special Weather Statements in Pennsylvania, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.